New to MyHealth?
Manage Your Care From Anywhere.
Access your health information from any device with MyHealth. You can message your clinic, view lab results, schedule an appointment, and pay your bill.
Carbamazepine is a drug of choice for partial epilepsies, certain affective disorders and neuralgic pain syndromes. It has an excellent safety record; however, overdose can be dangerous. This article reports one of the very few fatalities from carbamazepine overdosage, in an individual with a peak carbamazepine level of 54 mg/L. Manifestations of this and other major carbamazepine overdoses reviewed from the literature were similar to those of tricyclic - anticholinergic overdose, with coma, hypotension, respiratory depression, cardiac arrhythmias, abnormal movements and seizures. Fatality from cardiovascular causes occurred despite decline of serum carbamazepine levels to the putatively non-toxic range, emphasizing the potential for delayed consequences of carbamazepine overdosage. Management should consist of vigorous gastric lavage and installation of activated charcoal, full supportive care in a monitored setting and consideration of early charcoal hemoperfusion, before the patient becomes hypotensive.
View details for Web of Science ID A1988T671600005
View details for PubMedID 3068370